Texas, 2022

Flash Flood and Hail in Texas, December 11, 2022

December 11, 2022 · NWS EWX · 2 events in 2 counties and zones

A cold front moved into South Central Texas and generated thunderstorms. Some of these storms produced large hail and heavy rain that led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved into South Central Texas and generated thunderstorms. Some of these storms produced large hail and heavy rain that led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Dec 10, 11:27 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Dec 10, 11:27 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1127 PM CST Sat Dec 10 2022

...New AVIATION...

.UPDATE...
Issued at 725 PM CST Sat Dec 10 2022

Lowered the PoPs slightly across the Hill Country into the overnight
as the latest HRRR runs and the WRF-NSSL indicate that majority of
the activity develops along and east of the I-35 corridor where the
southward advancing front is expected to meet an ongoing region of
surface convergence extending from around I-35 into the Houston CWA.
SPC with the recent 01 UTC update of the Day 1 Convective Outlook
adjusted the marginal risk for tonight into coastal plains where the
models blossom the strongest convection in that region of stronger
surface convergence. WPC introduced a marginal risk as well this
afternoon for excessive rainfall for areas mainly along/east of I-35
and north of I-10 as these storms could be capable of producing a
quick 1 to 2 inches of rain with a few localized higher amounts
possible. Additionally, expanded patchy fog for across much of the
region into Sunday morning once the storms ends given lingering low-
level moisture levels with small dew point depressions and modest
post-frontal northerly winds.

&&

.SHORT TERM...
(Tonight through Sunday night)
Issued at 140 PM CST Sat Dec 10 2022

Synopsis/Mesoanalysis: 12 PM CST surface observations depict a slow-
moving cold front extending from the DFW Metroplex southwest into
the Edwards Plateau and Big Bend region. Warm, moist air is
entrenched to the south of the boundary, with most stations
reporting air temps in the mid 70s and dew points in the middle 60s.
Lower 80s have been noted over portions of the Coastal Plains.
Combined with low-level convergence along the slowly-progressing
frontal boundary, this air mass should help fuel scattered
thunderstorm development primarily to our north through the early
and middle afternoon hours. Augmented further by encroaching height
falls and DPVA affiliated with a shortwave trough currently centered
over Sonora, this activity should persist through the overnight
hours tonight, impacting locations primarily along and east of US
281 between midnight and daybreak Sunday morning. Despite a weak
northerly wind shift behind the departing front, warm and muggy
conditions will continue through the duration of the short term
period.

This Afternoon: Although the encroaching cold front will still be
situated to our north, showers and isolated thunderstorms can't be
ruled out along and east of I-35 and I-37. Recent radar and
satellite trends have indicated several attempts at convective
initiation over this portion of the CWA, each being thwarted by a
capping inversion evident in the 12Z DRT RAOB and composite
soundings from AUS and SAT Intl Airports. Nevertheless, short term
model guidance suggests that the cap will erode with continued
surface heating, boundary layer moistening, and approaching pre-
frontal convergence through the late afternoon and early evening
hours, likely explaining the development of isolated convection just
ahead of the front in these solutions. Have thus accounted for this
potential in the afternoon update. Though certainly not widespread,
an isolated strong/severe storm is possible with this prefrontal
activity, with damaging wind gusts in excess of 60 MPH and hail
exceeding quarter size being the primary concerns.

Tonight: Anticipate a gradual increase in thunderstorm coverage
along/east of US 281 as the Sonora shortwave begins to overspread
the region. Like this afternoon, an isolated severe thunderstorm is
possible as this activity moves through. Given a predominantly
linear convective mode arising from parallel alignment between the
deep layer flow and advancing surface front, damaging wind gusts
reaching/exceeding 60 MPH will be the primary hazard in any severe
storm. While secondary to damaging winds, an isolated tornado can't
be ruled out, particularly in any location where surface winds can
back out of the east-southeast. The Storm Prediction Center has thus
continued to carry a marginal (level 1/5) risk for severe weather
over the eastern CWA in light of this potential.

Tomorrow-Tomorrow Night: Conditions will remain muggy despite the
passage of the front. Many locations in the Coastal Plains, Winter
Garden, and portions of the I-35 corridor will see patchy fog
through the mid morning hours Sunday. Some of said fog could become
dense. Sunday highs should be a touch cooler than today with pesky
cloud cover sticking around into the late afternoon hours. Mild lows
and additional patchy fog will be possible Sunday night into early
Monday morning.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 140 PM CST Sat Dec 10 2022

Southerly flow will return quickly on Monday as lee side surface
cyclogenesis develops ahead of a deep slow-moving low level trough
in the western CONUS. 850mb winds near 25-30 knots will lead to weak
ascent from warm-air advection. Forecast soundings show a decent
moist layer with adequate lapse rates for some isolated light rain
showers or perhaps some drizzle Monday afternoon. Will forecast 10-
20 PoPs for areas mainly east of the Highway 281 corridor. Things
should dry out for Monday night, but a Pacific front will move east
into the areas late Monday night into Tuesday morning and will bring
with it a chance for deeper convection. Should see a decent coverage
of showers and thunderstorms along and just behind this frontal
boundary for areas mainly north of a Kerrville to New Braunfels to
Cuero line. The best areas of forcing will be well to our north and
therefore not expecting much in the way of strong storms or heavy
rainfall from this activity. Rainfall amounts will generally average
less than a quarter of an inch.

Things will dry out Tuesday night with a dry forecast then expected
for the remainder of the long-term forecast period. Temperatures in
the extended will begin warm with highs in the upper 60s to near 80
on Monday and Tuesday. Should see slightly cooler temps behind the
front on Wednesday with highs in the 60s to near 70. A stronger
front is expected on Thursday and highs Friday and Saturday should
be in the upper 40s to 50s across the area. No rain is expected with
this front. Low temperatures in the period will follow the same
trend as the highs, starting off well above normal, before returning
back into the 30s to lower 40s Friday and Saturday.

&&

.AVIATION...
(06Z TAFS)
Issued at 1109 PM CST Sat Dec 10 2022

Isolated to scattered convection has developed along and just east
of the I-35 corridor in advance of a southward moving front that is
now located just south of Austin. For the I-35 TAF sites (KAUS, KSAT,
KSSF), I'll keep VCTS in the forecast into the early morning hours.
MVFR ceilings are also in place at the I-35 TAF sites at the present
time and are forecast to lower into the IFR to perhaps LIFR range
around or just after sunrise. Some reductions in visibility will be
possible as well. Forecast improves into Sunday afternoon with the
dry forecast and ceilings improving back to MVFR levels. Conditions
then deteriorate again from Sunday night into early Monday morning
with returning IFR to near LIFR ceilings and fog. Winds will remain
mainly below 10 knots from out of the north-northeast.

KDRT will expected to remain dry but the current VFR conditions are
expected to deteriorate as ceilings and visibility lowers into the
MVFR to IFR range. Flight conditions improve slightly during Sunday
afternoon before declining back to prevailing IFR levels on Sunday
night. Light northwesterly winds trend into Sunday before becoming
more easterly from Sunday afternoon into Sunday night

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              61  68  59  73 /  50  10  10  10
Austin Bergstrom Intl Airport  61  70  59  74 /  60  10  10  10
New Braunfels Muni Airport     63  70  60  76 /  70  10  10  10
Burnet Muni Airport            58  65  56  70 /  50   0   0  10
Del Rio Intl Airport           61  73  62  77 /  10  10  10   0
Georgetown Muni Airport        60  67  57  72 /  50  10   0  10
Hondo Muni Airport             62  73  60  75 /  20  10  10  10
San Marcos Muni Airport        62  71  60  75 /  70  10  10  10
La Grange - Fayette Regional   64  72  60  76 /  70  40   0  10
San Antonio Intl Airport       62  71  60  74 /  50  10  10  20
Stinson Muni Airport           64  72  62  76 /  60  20  10  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Brady
Long-Term...29
Aviation...Brady
Hazardous weather outlook, Dec 10, 7:53 PM CST, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
753 PM CST Sat Dec 10 2022

TXZ171>173-183>194-202>209-217>225-228-120200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
753 PM CST Sat Dec 10 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Showers and scattered thunderstorms will be expected across
portions of South-Central Texas, especially along and east of I-35
into and through the overnight hours. Isolated storms may become
strong to severe across the Coastal Plains with damaging wind
gusts and small hail possible. There is also low end risk for a
brief tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Areas of fog are possible early Monday morning across portions of
South-Central Texas. Fog may become locally dense.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Dec 11, 12:01 AM CST, 53 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1201 AM CST Sun Dec 11 2022

TXZ193-208-110645-
Caldwell TX-Bastrop TX-
1201 AM CST Sun Dec 11 2022

...A strong thunderstorm will impact portions of central Caldwell and
southwestern Bastrop Counties through 1245 AM CST...

At 1200 AM CST, Doppler radar was tracking a strong thunderstorm near
Lockhart, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lockhart, Brownsboro, Delhi, Tilmon, Rockne, String Prairie,
Watterson, Red Rock, McMahan, Lytton Springs, Dale, Bateman, St John
Colony and Taylorsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2976 9763 2993 9770 3008 9741 2982 9729
TIME...MOT...LOC 0600Z 250DEG 10KT 2988 9759

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BRADY
Special weather statement, Dec 11, 12:13 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1213 AM CST Sun Dec 11 2022

TXZ205-207-221-110700-
Guadalupe TX-Bexar TX-Wilson TX-
1213 AM CST Sun Dec 11 2022

...A strong thunderstorm will impact portions of southwestern
Guadalupe, north central Wilson and east central Bexar Counties
through 100 AM CST...

At 1212 AM CST, Doppler radar was tracking a strong thunderstorm over
New Berlin, or 7 miles southeast of Cibolo, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Schertz, Seguin, Cibolo, McQueeney, St. Hedwig, La Vernia, Marion,
New Berlin, Zuehl, Geronimo, Nolte, Zipp and Friendly Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2943 9780 2934 9821 2951 9827 2968 9790
      2944 9779
TIME...MOT...LOC 0612Z 249DEG 16KT 2947 9813

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BRADY
Local storm report, Dec 11, 12:54 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1254 AM CST SUN DEC 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 AM     HAIL             5 ENE NEW BERLIN        29.48N 98.02W
12/11/2022  M1.00 INCH       GUADALUPE          TX   TRAINED SPOTTER

&&

The radar

The Austin/San Antonio radar (KEWX), 25 km away, was scanning. The volume nearest the first event began at 06:53 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Guadalupe

When
December 11, 12:54 AM CST
Where
Guadalupe County, 4.43 mi WSW of Dugger
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.480, -98.020

A thunderstorm produced quarter size hail east of New Berlin.

Flash Flood, Bexar

When
December 11, 1:45 AM CST to 9:00 AM CST
Where
Bexar County, 1.96 mi W of Martinez to 2.66 mi E of Schemersville
Cause
Heavy Rain
Reported by
County Official
Coordinates
29.424, -98.362

Thunderstorms produced heavy rain that led to flash flooding. An observer near Saint Hedwig reported 8.39 inches of rain in four hours. Several low water crossings in eastern Bexar County were closed due to flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1065976, 1065975.